Hail, Hempstead
- When
- June 9, 8:17 PM CST
- Where
- Hempstead County, 1.9 mi ESE of Oakhaven
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.720, -93.589
Penny size hail fell near the Oakhaven community just north of Hope.
An abnormally strong early June cold front shifted southeast across the Four State Region during the evening and overnight hours of June 9th-10th, ahead of an upper level trough of low pressure which shifted southeast through the Southern Plains and Mid/Lower Mississippi Valley. Although the atmospheric moisture profile was shallow, strong frontal forcing and moderate instability that had…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An abnormally strong early June cold front shifted southeast across the Four State Region during the evening and overnight hours of June 9th-10th, ahead of an upper level trough of low pressure which shifted southeast through the Southern Plains and Mid/Lower Mississippi Valley. Although the atmospheric moisture profile was shallow, strong frontal forcing and moderate instability that had developed along and ahead of the front contributed to the development of a narrow line of showers and thunderstorms along the front during the early and mid-evening hours across East Texas and Southwest Arkansas, which pushed into portions of North Louisiana during the late evening and overnight hours. Although the severe weather threat was confined to portions of East Texas, an isolated strong thunderstorm did develop over Central Hempstead County Arkansas, where penny size hail fell just north of Hope near the Oakhaven community. These storms did gradually weaken by late evening as they moved into South-central Arkansas and North Louisiana, given the reduced instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 9, 4:08 PM CST, 4 hours 9 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
508 PM CDT Tue Jun 9 2020
.AVIATION...
Vis satellite imagery late this afternoon shows a diminishing cu
field across much of our airspace but towering cumulus beginning
to develop from near Sulphur Springs to near Corsicana, Texas
along a strong cold front that will move quickly into and through
our airspace overnight. Mesoanalysis showing that moisture is not
all that deep, however is confined to the lower levels but frontal
forcing is strong. Quite strong to moderate instabilities reside
across our airspace with a strong prefrontal and post frontal
gradient noted. Latest CAMS support a broken line of convection
later this evening along the southeastward moving cold front,
eventually moving into our eastern airspace near or after
midnight. Have chose to handle this with VCTS from west to east
across our effected terminals this evening with wind shifts noted
in the wake of the cold front.
Post frontal winds will be from the WNW to NW on Wed with
sustained winds near 10-15kts with gusts upwards of 25kts possible
with sufficient mixing. Also look for a daytime cu field to
develop mainly north of the I-20 Corridor by midday on Tuesday.
13
&&
.PREV DISCUSSION... /issued 224 PM CDT Tue Jun 9 2020/
SHORT TERM.../Tonight through Wednesday Night/
A strong cold front will move across the region tonight. Dewpoint
values in the lower to middle 70s combined with a broad upper-
level trough will bring sufficient instability to support strong
thunderstorms along the frontal boundary. Convective initiation
will be inhibited by an 850 mb capping inversion that is forecast
to break near sunset. Strong thunderstorms capable of gusty winds
will be the main threat along with with an isolated tornado
threat.
Cooler and drier conditions expected behind the front with
temperatures on Wednesday forecast to climb only into the lower to
mid 80s with overnight lows in the mid 50s across the I-30
corridor and lower 60s elsewhere.
/05/
LONG TERM.../Thursday through Tuesday night/
As the long term portion of this forecast begins, we see a 1024 of
GFS and 1025mb high pressure center over TX/OK which will slowly
drift into the middle MS river valley. This air mass will soon merge
with a fresh 1031mb high out of Canada, bringing staying power to
the surface ridging. The long wave trough pattern remains stuck over
the NE U.S. and a strong upper ridge building into the Canadian
Rockies. This will keep the four state area under light N/NW flow,
but the turning axis will remain too far North for us to see much of
a chance for clouds much less rain. No QPF signal for us for the
longest period in quite some time.
However, stuck in the middle is good though for keeping heights
aloft in check, and from getting to high up there for a short while
anyway. Beyond the weekend, the sfc high lifts into the New England
states and drifting out of the nation's heartland. Then heights
aloft tend to elevate 20 to 30 meters into the middle of next week
for most of the heartland and midSouth with a 591dam elongated
center across TX/OK. Our high temps will likely peak by this time
during the middle of next week.
Until then, our nice cool mornings will soon fade away, even before
the weekend. We will see low to mid 60s move back to normal as the
air mass modifies, despite keeping dry N/NE winds on the surface
over the weekend, which will only limit muggy dewpoints from soon
returning. Meanwhile, our high temps will slowly be rising with
abundant sunshine and upper 80s and lower 90s moving into lower to
mid 90s for early next week.
/24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 64 85 60 88 / 40 0 0 0
MLU 69 85 59 87 / 60 0 0 0
DEQ 60 84 58 89 / 10 0 0 0
TXK 62 83 60 85 / 20 0 0 0
ELD 63 83 59 86 / 40 0 0 0
TYR 63 86 62 89 / 20 0 0 0
GGG 63 86 61 89 / 30 0 0 0
LFK 66 89 63 90 / 60 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 6 PM CDT this evening for ARZ050-051-
059-060-070-071.
LA...Lake Wind Advisory until 6 PM CDT this evening for LAZ001-002-
010-011.
OK...Lake Wind Advisory until 6 PM CDT this evening for OKZ077.
TX...Lake Wind Advisory until 6 PM CDT this evening for TXZ096-097-
108>112-124>126-136>138-149>151.
&&
13/05/24Hazardous Weather Outlook National Weather Service Shreveport LA 524 AM CDT Tue Jun 9 2020 ARZ050-051-059-060-070-071-LAZ001-002-010-011-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>151-101030- Sevier-Howard-Little River-Hempstead-Miller-Lafayette-Caddo- Bossier-De Soto-Red River-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola- 524 AM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of southwest Arkansas, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...Today and Tonight... In the wake of TD Cristobal, a strong pressure gradient has set up across the Four-States region. Gusty winds will be possible well into the evening hours because of this. A lake wind advisory is in effect until 6pm to account for this activity over water. Later tonight, a cold front is expected to move through the area. Showers and thunderstorms are expected to form ahead of the front, and gradually push east throughout the night. While no severe weather is anticipated at this time, a few of these thunderstorms may be on the strong side. Gusty winds would be the primary threat with any stronger thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed for tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ARZ061-072-073-LAZ003>006-012>014-017>022-TXZ152-153-165>167- 101030- Nevada-Columbia-Union-Webster-Claiborne-Lincoln-Bienville-Jackson- Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle- Nacogdoches-Shelby-Angelina-San Augustine- 524 AM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana and east Texas. .DAY ONE...Today and Tonight... In the wake of TD Cristobal, a strong pressure gradient has set up across the Four-States region. Gusty winds will be possible well into the evening hours because of this. Later tonight, a cold front is expected to move through the area. Showers and thunderstorms are expected to form ahead of the front, and gradually push east throughout the night. While no severe weather is anticipated at this time, a few of these thunderstorms may be on the strong side. Gusty winds would be the primary threat with any stronger thunderstorm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed for tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 44
Special Weather Statement
National Weather Service Shreveport LA
730 PM CDT Tue Jun 9 2020
TXZ108>111-124-125-100115-
Upshur TX-Camp TX-Wood TX-Franklin TX-Morris TX-Titus TX-
730 PM CDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN...EAST
CENTRAL WOOD...NORTHERN UPSHUR...MORRIS...SOUTHERN TITUS AND CAMP
COUNTIES UNTIL 815 PM CDT...
At 729 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Leesburg to 9 miles southeast of Winnsboro.
Movement was northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Mount Pleasant, Gilmer, Pittsburg, Leesburg, Daingerfield, Lone Star,
Ore City, Omaha, Cason, Cookville, Scroggins, Rocky Branch, Rosewood,
Newsome, Cedar Springs, Midway, Rocky Mound, Roeder, Harvard and
Center Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3309 9512 3330 9470 3288 9468 3286 9471
3283 9468 3282 9470 3274 9470 3274 9535
TIME...MOT...LOC 0029Z 246DEG 22KT 3301 9508 3283 9523
33Special Weather Statement
National Weather Service Shreveport LA
802 PM CDT Tue Jun 9 2020
ARZ059-TXZ097-112-100145-
Little River AR-Cass TX-Bowie TX-
802 PM CDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LITTLE RIVER...
NORTHERN CASS AND BOWIE COUNTIES UNTIL 845 PM CDT...
At 802 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Dalby Springs, or 11 miles southwest of New Boston,
moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Texarkana, Wake Village, New Boston, Nash, Hooks, Redwater, Maud, Red
Lick, Richmond, Leary, Domino, Spring Hill and Red Bank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3370 9419 3326 9404 3322 9404 3326 9462
3341 9466
TIME...MOT...LOC 0102Z 257DEG 23KT 3334 9456
33Special Weather Statement
National Weather Service Shreveport LA
813 PM CDT Tue Jun 9 2020
TXZ109>112-125-126-138-100215-
Upshur TX-Harrison TX-Cass TX-Camp TX-Marion TX-Morris TX-Titus TX-
813 PM CDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION...SOUTHWESTERN
CASS...NORTHWESTERN HARRISON...NORTHERN UPSHUR...MORRIS...
SOUTHEASTERN TITUS AND SOUTHEASTERN CAMP COUNTIES UNTIL 915 PM CDT...
At 812 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rosewood, or 8 miles northwest of Gilmer, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gilmer, Pittsburg, Daingerfield, Hughes Springs, Lone Star, Naples,
Ore City, Diana, Rosewood, Cason, Jenkins, Rocky Branch, Cedar
Springs, Avinger, Midway, Lassater, Holly Springs, Lafayette, Center
Point and Bettie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3288 9509 3325 9463 3325 9461 3270 9437
3268 9511
TIME...MOT...LOC 0112Z 257DEG 23KT 3283 9503
33Special Weather Statement National Weather Service Shreveport LA 854 PM CDT Tue Jun 9 2020 ARZ070-LAZ001-TXZ112-126-100245- Miller AR-Caddo LA-Cass TX-Marion TX- 854 PM CDT Tue Jun 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLER COUNTY... NORTHERN CADDO PARISH...NORTHEASTERN MARION AND EASTERN CASS COUNTIES UNTIL 945 PM CDT... At 854 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles south of Maud to 8 miles northwest of Berea. Movement was east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Atlanta, Vivian, Linden, Queen City, Rodessa, Bivins, Lodi, Ravanna, McLeod, Brightstar, Kildare, Fairview, Avinger, Bloomburg, Douglassville, Red Hill and Pruett. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3319 9395 3284 9393 3285 9458 3322 9438 TIME...MOT...LOC 0154Z 267DEG 31KT 3318 9434 3290 9449 33
Special Weather Statement
National Weather Service Shreveport LA
859 PM CDT Tue Jun 9 2020
ARZ060-061-070-100245-
Hempstead AR-Miller AR-Nevada AR-
859 PM CDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR HEMPSTEAD...NORTH CENTRAL MILLER
AND NEVADA COUNTIES UNTIL 945 PM CDT...
At 859 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blevins to Fulton. Movement was east at 25
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Hope, Prescott, Emmet, Blevins, Perrytown, Rosston, Fulton,
Washington, Willisville, Bodcaw, McCaskill, Cale, Patmos, Oakhaven,
Sutton, Falcon, Boughton, Mount Moriah, Morris and Laneburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3395 9353 3396 9347 3395 9342 3396 9338
3390 9330 3388 9331 3384 9329 3383 9326
3383 9323 3380 9318 3382 9314 3378 9311
3344 9336 3356 9389 3361 9386 3360 9383
3362 9385 3396 9362
TIME...MOT...LOC 0159Z 278DEG 24KT 3395 9356 3360 9381
33PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
902 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 7 ESE BETTIE 32.79N 94.84W
06/09/2020 E1.00 INCH UPSHUR TX PUBLIC
QUARTER SIZE HAIL REPORTED NORTHEAST OF
GILMER. WIND GUST ESTIMATED NEAR 60 MPH ALSO
REPORTED BY STORM SPOTTER NORTHEAST OF TOWN.
&&
13The Shreveport radar (KSHV), 143 km away, was scanning. The volume nearest the first event began at 02:17 UTC.
1 hail. Local standard time, as filed.
Penny size hail fell near the Oakhaven community just north of Hope.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887451.